Louisiana, 2017Tornadoes and Storm Surge in Louisiana, August 26 to 31, 2017
August 26 to 31, 2017 · NWS LCH · 15 events in 10 counties and zones
Harvey moved across the Gulf of Mexico into the central Texas Coast during the last week of August. After the initial landfall, the cyclone moved back into the gulf a couple days later and then made another landfall in Southwest Louisiana during the morning of the 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Harvey moved across the Gulf of Mexico into the central Texas Coast during the last week of August. After the initial landfall, the cyclone moved back into the gulf a couple days later and then made another landfall in Southwest Louisiana during the morning of the 30th. The first rains from the system moved across the region during the afternoon of the 25th and finally ended during the morning of September 1. One to 5 feet of rain fell across Southeast Texas during the week which in some cases was slightly more than a normal yearly rainfall total. Widespread flooding occurred and a new rainfall record was set regarding the total for a tropical cyclone in the United States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 26, 10:00 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 26, 10:00 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1100 AM CDT Sat Aug 26 2017
.DISCUSSION...
Regional 88Ds show scattered convection along the outer fringes of
Hurricane Harvey...now meandering across the cntl TX coastal plain
near KVCT...developing and moving nwwd across primarily swrn 1/2
of the forecast area. Meanwhile a rather impressive feeder band is
noted just to our west, producing ridiculous 3+ in/hour rainfall
rates. This band appears to be drifting slowly ewd toward our wrn
zones...POPs were already categorical across much of the area, but
nudged them up to 100 to account for this ewd drift.
Quick note to users across sern TX/swrn LA...FFA will be expanded
with the afternoon forecast package (details to come later).
Elsewhere inherited grids/zones look good as is.
Update out shortly.
25
&&
.PREV DISCUSSION... /issued 719 AM CDT Sat Aug 26 2017/
AVIATION...A weakening Hurricane Harvey will meander over
southeast Texas for the next several days. This will maintain
considerable rains for the area, especially southeast Texas and
southwest Louisiana. Have transitioned BPT and LCH from early TEMPO
groups for SHRA into prevailing through the remainder of the day.
Will carry tempo groups for SHRA only at AEX, LFT and ARA through
the afternoon during max heating. MVFR sky cover will be common
for BPT, while the remaining sites should prevail within VFR.
PREV DISCUSSION... /issued 534 AM CDT Sat Aug 26 2017/
DISCUSSION...
Harvey moved onshore last night along the central Texas coast.
Latest radar has Harvey moving slowly inland. The outer bands of
Harvey are moving through southeast Texas counties of Jefferson...
Hardin and Orange with some showers noted in southern Louisiana
on the very extreme fringe. Tides along the coast have been
running about a foot or two above normal and a Coastal Flood
Advisory will continue as winds will pile up waters along the
coast and into the bays over the weekend.
The movement of Harvey today and into tomorrow... meandering might
be the best way to describe the movement that is expected. Since
the storm is inland winds have dropped to around 100 mph. Rains
will be heavy at times today and into tomorrow as bands sweep out
of the gulf and rapidly across the region. Heaviest rains are
expected though down along the central Texas coast and into the
Houston area.
This event will continue to be very slow in its evolution with
flooding the main issue for southeast Texas and portions of
southwest Louisiana.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 87 73 82 70 / 60 50 70 60
LCH 83 75 81 72 / 90 70 80 80
LFT 88 75 85 72 / 80 50 80 80
BPT 80 76 79 73 / 100 80 90 80
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 10 AM CDT Sunday for LAZ052>054-073-
074.
TX...Coastal Flood Advisory until 10 AM CDT Sunday for TXZ215.
Flash Flood Watch through Tuesday evening for TXZ201-215-216-261-
262.
GM...Small Craft Advisory until 1 PM CDT Sunday for GMZ450-452-455-
470-472-475.
Small Craft Exercise Caution through Sunday afternoon for GMZ430-
432-435.
&&
PUBLIC...04Hazardous weather outlook, Aug 26, 4:18 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
518 AM CDT Sat Aug 26 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
518 AM CDT Sat Aug 26 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Harvey made landfall last night and has moved inland very slowly.
The majority of the rainbands continue across the central Texas
coast with this region this morning getting brushed but the outer
bands. A Tornado Watch continues for Jefferson... Hardin... and
Orange counties in southeast Texas. Rains will continue through
the day and into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Harvey is expected to bring bands of showers and isolated
thunderstorms across the region through the weekend and into next
week. Rainfall will be heavy at times and flooding of some
locations is expected.
.SPOTTER INFORMATION STATEMENT...
GMZ430-432-435-450-452-455-470-472-475-271030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
518 AM CDT Sat Aug 26 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Small Craft Advisory is in effect through tomorrow as winds and
waves will continue from Hurricane Harvey. Stronger winds should
be expected in the offshore waters where waves heights will range
from 7 to 10 feet. Storms will move from the southeast to the
northwest.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong winds and heavy seas along with rains will be the main
issue in the coastal waters as Harvey moves around the central
Texas coast through the rest of the weekend and into next week.
.SPOTTER INFORMATION STATEMENT...
Event by event
7 tornado, 4 storm surge/tide, 3 flash flood, 1 flood. Local standard time, as filed.
Tornado, Cameron
- When
- August 26, 11:22 AM CST to 11:25 AM CST
- Where
- Cameron County, 2.46 mi SSE of Hackberry to 1.3 mi S of Hackberry
- Rating
- EF0
- Path length
- 1.66 mi
- Path width
- 25 yd
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 29.969, -93.350
A tornado associated with an outer rain band of Tropical Storm Harvey touched down west of Calcasieu Lake near Joe Dugas Road, where a travel trailer rolled over on its side. The tornado continued to the northwest, and pulled some shingles off a home near Hackberry High School. The region was in a mandatory evacuation at the time. Several people photographed or videoed the tornado.
Storm Surge/Tide, West Cameron
- When
- August 27, 8:30 AM CST to August 30, 7:00 AM CST
- Where
- West Cameron forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
The tide ran a couple feet above normal for multiple cycles along the coast of Cameron Parish. The tide peaked at 4.7 feet with a surge of 2.94 feet at the Cameron tide gauge. Minor coastal erosion was noted and some streets in Cameron, Holly Beach, and Johnson Bayou flooded during the event.
Storm Surge/Tide, East Cameron
- When
- August 27, 8:30 AM CST to August 30, 7:00 AM CST
- Where
- East Cameron forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
The tide ran a couple feet above normal for multiple cycles along the coast of Cameron Parish. The tide peaked at 4.7 feet with a surge of 2.94 feet at the Cameron tide gauge. Minor coastal erosion was noted and some streets in Cameron, Holly Beach, and Johnson Bayou flooded during the event.
Storm Surge/Tide, Vermilion
- When
- August 27, 8:30 AM CST to August 30, 2:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Other Federal Agency
The tide stayed elevated through multiple cycles while Harvey moved into Texas then into Louisiana. The tide at Freshwater Lock peaked at 5.33 feet with a surge of 3.63 feet. Minor erosion was noted.
Storm Surge/Tide, St. Mary
- When
- August 27, 8:30 AM CST to August 30, 3:00 PM CST
- Where
- St. Mary forecast zone
- Reported by
- C-MAN Station
The tide stayed elevated through multiple cycles while Harvey moved into Texas then into Louisiana. The tide reached its highest at Eugene Island where it peaked at 4.68 feet with a surge of 3.1 feet. Minor erosion was noted.
Flash Flood, Calcasieu
- When
- August 27, 11:17 AM CST to August 30, 4:00 PM CST
- Where
- Calcasieu County, 30.49 mi SW of Ged to 25.02 mi N of De Quincy Arpt
- Cause
- Heavy Rain / Tropical System
- Property damage
- $60 million
- Reported by
- Emergency Manager
- Coordinates
- 29.769, -93.889
Harvey produced 15 to 30 inches of rain across Calcasieu Parish. One rain band set up on the east side of Lake Charles during the 27th and produced a quick foot of rainfall flooding numerous homes. Total flooded homes was estimated at 1,572. The rain produced the 3rd highest crest on the Sabine at Starks/Deweyville and 2nd highest at Orange. At Sam Houston Jones the Calcasieu River reached its 4th highest crest.
Tornado, Vermilion
- When
- August 27, 1:15 PM CST to 1:17 PM CST
- Where
- Vermilion County, 1.43 mi NNE of West Erath to 1.63 mi NNE of West Erath
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.989, -92.041
Some tin was pulled off a large barn, and a travel|trailer was tipped over. Across the street, a large section of the|sugar cane field was blown over.
Tornado, Iberia
- When
- August 27, 1:35 PM CST to 1:36 PM CST
- Where
- Iberia County, 0.73 mi SSW of Olivier to 0.6 mi SSW of Olivier
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 29.971, -91.756
A tornado briefly touched down in a sugar cane|field off of Darnall Road. No damage was reported, but it was|videoed.
Tornado, Cameron
- When
- August 28, 3:39 AM CST to 3:41 AM CST
- Where
- Cameron County, 1.85 mi WSW of Johnson Bayou to 1.97 mi W of Johnson Bayou
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 25 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.764, -93.710
A tornado touched down near Highway 82 and flipped a shed and damaged trees. The path continued to the northwest and removed a portion of roofing on a home on Bills Lane.
Flash Flood, Beauregard
- When
- August 28, 12:00 PM CST to August 30, 4:00 PM CST
- Where
- Beauregard County, 50.39 mi SSW of Helme to 44.86 mi NNW of Neale
- Cause
- Heavy Rain / Tropical System
- Property damage
- $15 million
- Reported by
- Emergency Manager
- Coordinates
- 29.769, -93.881
Harvey produced 15 to 30 inches of rain. This flooded 387 homes in Beauregard Parish, but mainly near Bundick Creek and the Sabine River.
Flash Flood, Vermilion
- When
- August 28, 1:00 PM CST to 2:00 PM CST
- Where
- Vermilion County, 2.83 mi NNE of Abbeville to 2.17 mi NW of Erath
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 30.010, -92.120
Media shared images of flooding nearing several homes along 167 and Sandpit road. Other roads were flooded in Abbeville as well.
Tornado, Acadia
- When
- August 29, 4:09 PM CST to 4:15 PM CST
- Where
- Acadia County, 2.96 mi S of Evangeline to 2.36 mi SW of Evangeline
- Rating
- EF2
- Path length
- 2.18 mi
- Path width
- 175 yd
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 30.228, -92.578
A tornado touched down along Riverside Road south of Interstate 10 and south of Bamboo Road where hardwood trees were uprooted. The path continued northeast and crossed the interstate and Evangeline Highway. Along Evangeline Highway a small trailer was flipped. The tornado then crossed Riverside Road again damaging 4 homes, a pick-up truck, motorcycle, fencing, and downing 3 power poles. Of the homes damaged, two had roof damage, a trailer was moved off the blocks, and one was destroyed. The home that was destroyed had the majority of the roof removed and exterior wall failure. The path ended in the field behind the destroyed home. This tornado was also filmed and pictured by several individuals.
Tornado, Lafayette
- When
- August 29, 4:27 PM CST to 4:29 PM CST
- Where
- Lafayette County, 2.28 mi SE of Ridge to 2.89 mi WSW of Ridge
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 30.150, -92.150
Pictures were sent in of a tornado that briefly touched down in a field near Ridge.
Tornado, Vermilion
- When
- August 29, 4:42 PM CST to 4:43 PM CST
- Where
- Vermilion County, 4.19 mi S of Haire to 4.18 mi S of Haire
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 29.960, -92.410
A tornado briefly touched down in a field. No damage occurred.
Flood, Cameron
- When
- August 30, 12:00 PM CST to August 31, 11:59 PM CST
- Where
- Cameron County, 8.44 mi SSW of Sabine Lake to 0.58 mi NNW of Grand Lake
- Cause
- Heavy Rain / Tropical System
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 29.768, -93.886
Western sections of Cameron Parish received 20 to 40 inches of rain from Tropical Storm Harvey. While some secondary roads had minor flooding from rain and storm surge flooding was worse in early September when the flood wave from the Neches and Sabine passed through Sabine Lake. Some temporary workers had camper trailers flood during the event.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, August 26 to 31, 201720 deaths · 1 injured · $5.3 billion · 11 events
- Tornado and Flooding in Florida, August 26 to 29, 20172 deaths · $1.9 million · EF0 · 7 events
- Tropical Storm and Flash Flooding in Texas, August 26 to 30, 2017$66 million · 34 events
- Lightning Strike in Alabama, August 26, 20171 death · 5 injured · 1 event
- Hurricane and Flood in Texas, August 26 to 31, 2017$3.1 million · 2 events
- Lightning Strike in Minnesota, August 26, 2017$200,000 · 1 event
- Hail in North Dakota, August 26, 2017$130,000 · 2.5 in hail · 3 events
- Hail and Damaging Winds in Nebraska, August 26 to 27, 2017$27,000 · 2.75 in hail · 8 events
- Wildfire in Idaho, August 26, 2017$30,000 · 1 event
- Hail in South Dakota, August 26, 20172 in hail · 11 events
- Heat in California, August 26 to 31, 20178 events
- Hail in Nebraska, August 26, 20172.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720001, 719997, 719998, 719999, 720000, 719749, 720002, 720003, 720007, 719755, 720008, 720006, 720005, 720004, 719742.